Vitamin D May Assist Some Side Effects Of Tamoxifen
One of the things that most women who are going through breast cancer treatments complain about (and being a breast cancer coach, I do hear these complaints every single day) is all of the side effects of Tamoxifen and other aromatase inhibitor drugs. Things like terrible hot flashes, joint pain, muscle pain, carpal tunnel syndrome and even trigger finger (a painful painful condition that causes the fingers or thumb to catch or lock when bent, it happens when the tendons in the finger or thumb become inflamed) are quite common side effects.
A chance conversation with one of my subscribers this week led me to do some research on vitamin D because she shared with me that she was on Tamoxifen and had been recommended to take some higher-than-normal doses of vitamin D for her joint pain, and it was helping!
Vitamin D3 is one of the supplements I already recommend because it has great benefits for breast health (see my article Why Vitamin D Is So Important For Breast Health).
Studies Indicate Vitamin D May Assist Musculo-Skeletal Pain
Spanish researchers at the Hospital Del Mar in 2011 discovered that the bone and joint pain associated with taking aromatase inhibitors like Tamoxifen was responsible for many women discontinuing their use. They studied 290 breast cancer patients undergoing treatment with Tamoxifen or another of the aromatase inhibitor drugs. At baseline, 90% of the women had serum vitamin D levels under 30 ng/ml, which is considered a deficiency. All of the patients were given 800 iu daily of vitamin D, and those who were especially deficient also got an additional 16,000 iu every two weeks.
Of the women who were pain-free at baseline, those who reached serum levels of 40 ng/ml were 50% less likely to experience drug-associated joint pain than those who remained vitamin D deficient. The authors noted that it is challenging to raise blood levels to the protective level, noting that at 3 months, 50% of the women treated with the booster doses were still deficient. The researchers stated that a vitamin D deficiency was quite common in women treated with AIs but felt more research was required to ascertain whether AIs actually cause the deficiency.
In an article appearing in the Annals of Oncology website titled “Aromatase Inhibitor-Induced Arthralgia – A Review” I found the following helpful information which goes a long way toward explaining how a lack of estrogen caused by AIs could certainly cause suboptimal levels of vitamin D: “Vitamin D is closely tied to estrogen because estrogen increases the activity of 1-α hydroxylase, the enzyme responsible for conversion of 25OHD to the biologically active 1,25-dihydroxyvitamin D form. Estrogen also increases the activation of the vitamin D receptor. Thus, it seems logical that the drop in estrogen levels caused by AIs may cause a decrease in vitamin D, and thus, a vitamin D deficient-like arthralgia syndrome.“
Another study titled “Non-herbal Nutritional Supplements For Symptoms Relief In Adjuvant Breast Cancer: Creating A Doctor-Patient Dialogue” indicated that vitamin D had been “shown to be effective in reducing the incidence and severity of arthralgia resulting from treatment with the aromatase inhibitor letrozole.” No dosages were recommended, however.
A more recent study released in March 2014, “Hypovitaminosis D Is A Predictor Of Aromatase Inhibitor Musculoskeletal Symptoms” appearing in The Breast Journal agreed with the Spanish study, finding that women with vitamin D levels under 40 ng/ml and taking AIs were much more likely to suffer with musculo-skeletal pain, concluding that “Further research should be carried out on identifying additional modifiable risk factors for this syndrome.“
Yes, indeed. Or maybe we could just get our vitamin D levels checked before starting the aromatase inhibitors and, if they are found to be suboptimal, start supplementing with vitamin D3. The test you want your doctor to perform is 25(OH)D, also referred to as 25-hydroxy-vitamin D.
The Bottom Line
Dosages will depend upon how deficient you are, but up to 4,000 iu/day have been well tolerated by most healthy people. If you are taking AIs, however, you may be able to tolerate more than that. I would highly recommend seeking the advice of a qualified professional because vitamin D is one of the fat soluble vitamins, meaning that it can accumulate in your body, it isn’t flushed away like excesses of water soluble vitamins such as vitamins B and C.
Not only will the vitamin D most likely assist in the joint pain associated with taking aromatase inhibitors, it just might also reduce risk of recurrence.
My own personal preference was to avoid these drugs and I explain why in my article “Why I Chose Against Hormone Blocking Drugs” (in case you’re interested). I feel it’s much more important to keep my immune system nice and strong so that it can be doing its job effectively, keeping stress levels down, and eating lots of super foods.
I’d be glad to teach you how too – just sign up for my free newsletters and e-books on the right hand side of this page. It would be my pleasure and my honor to assist you.